^

Freeman Cebu Lifestyle

Allergy

SKINREPUBLIC - Jennifer Toledo-Tan M.D. - The Freeman

Dear Dr. Jen,

There was a spot on my foot that started as an allergic rash caused by my slippers.  It has been going on for five years and I have applied so many medications on it. My last doctor gave me four kinds of creams to put on, one layer after the other. It is unbearably itchy and hasn’t improved at all.  Does this mean I am diabetic?  What kind of medication is best for this? Do I have any hope?

Lorraine

Dear Lorraine,

Allergic contact dermatitis, say to rubber or leather straps on your slippers, is easy to cure.  There are, however, a number of factors that should be taken care of for healing to be fast.  Let’s take a look at them before we worry about diabetes.

Is there an infection present?  Fungal or bacterial infection on top of the allergy should be medicated first.  Your PDS dermatologist can opt to give you oral or cream based medication.

Are you still using the same footwear, or footwear with similar materials that has caused the allergy?  To identify the allergen involved, you can do a painless and simple patch test.  This will isolate what material you are really allergic to.  Using similar footwear will repeatedly provide a cause for the allergy, leading to a cycle that never ends.

Are you further causing harm to the rashes?  Pouring alcohol, hot water or using sulfur or harsh soap on it can worsen the condition.

Lastly, is there hardened skin that has formed over the allergy?  This can be likened to a callous and prevents the medicine from penetrating down to the dermis where it needs to work.  When a thickened, keratotic plaque has formed, medicine is best delivered in oral form or via injection.

Philstar
  • Latest
Latest
Latest
abtest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

FORGOT PASSWORD?
SIGN IN
or sign in with